A case of hydroxyurea-induced transverse melanonychia
Article first published online: 20 JAN 2006
International Journal of Dermatology
Volume 45, Issue 11, pages 1329–1330, November 2006
How to Cite
Teo, R. Y. L. and Tan, E. (2006), A case of hydroxyurea-induced transverse melanonychia. International Journal of Dermatology, 45: 1329–1330. doi: 10.1111/j.1365-4632.2006.02709.x
- Issue published online: 23 FEB 2006
- Article first published online: 20 JAN 2006
A 33-year-old Malay female presented to our clinic for the evaluation of nail pigmentation. She had been diagnosed with essential thrombocytosis 2 years previously, but had failed to return for follow-up. She presented again to the hematology department with symptoms of giddiness, blurring of vision, and left-sided weakness and was started on hydroxyurea 3 g/day.
Hydroxyurea was stopped after 1 month of administration because of pancytopenia. Concurrent medications taken included anagrelide, buscopan, allopurinol, omeprazole, and sangobion. None of these medications are known to cause nail pigmentation.
She first presented to our department when she noticed nail pigmentation 7 weeks after starting hydroxyurea, but was otherwise well. There were no other cutaneous features of hyperpigmentation. Clinical examination revealed transverse bands which were seen on all 20 nails. These involved the proximal half of the fingernails and the proximal third of the toenails and were colored brown (see Fig. 1).